Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Brown Discharge Birth Control & Levothyroxine

06/01/2010

Question:

Hello, For the last five days I have been experiencing moderate brownish vaginal discharge with occasional stringy bits and a little blood. My period is not due for another two weeks, and always comes pretty regularly. Recently I was diagnosed with Hoshimotos thyroid disease and the doctors found nogules on my thyroid. I was prescribed Levothyroxine (50mcg) which I take every morning at the same time. I Also recently started taking birth control (Zovua) which I also take in the AM at the same time as the levothyroxine (same time every day)I am three weeks into my birth control and havent taken birth control prior for several years. Could this discharge be because of the birth control? The thyroixine and changes in my estogene levels? Could I possibly be pregnant?

Any answers or advice you could give me would be GREATLY appreciated.

Answer:

Bleeding that occurs remote from the normal menstrual bleeding is called metrorrhagia, or often referred to as "breakthrough bleeding".  For a woman whose periods are otherwise regular and normal, this bleeding could be from infection, from an abnormal growth of the uterine lining or cervix, or from irritation/ thinning out of the uterine lining.  Some women normally have a day of bleeding in the middle of each cycle when they ovulate.  In women who take hormonal contraception, such bleeding is very common when starting a new regimen (because the uterine lining may take more than a cycle or two to respond to the hormones in the medication), or sometimes after being on the pill for a long time (when the uterine lining becomes very thin).
Although thyroid disorders can affect the menstrual cycle, taking a thyroid supplement should help to restore normal bleeding and not cause additional bleeding.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Jonathan  A Schaffir, MD Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University